Thunderstorm Wind, Rooks
- When
- August 14, 12:22 AM CST
- Where
- Rooks County, 0.87 mi NE of Stockton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -99.270
A cluster of thunderstorms moved across north central Kansas during the early morning hours, with one thunderstorm bringing 65 mph winds to Rooks County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cluster of thunderstorms moved across north central Kansas during the early morning hours, with one thunderstorm bringing 65 mph winds to Rooks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 11:48 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1248 AM CDT THU AUG 14 2008 .AVIATION...FOR THE 06Z KGRI TAF. VERY WET AND ACTIVE TIME FRAME EXPECTED FOR THE GRAND ISLAND TERMINAL AS AN UNSEASONABLY STRONG UPPER LOW WORKS INTO THE REGION. HOWEVER...AHEAD OF THIS LOW MANY QUESTIONS STILL EXIST AS TO THE EXTENT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY AFTERNOON. INITIALLY TONIGHT...IT APPEARS AS THOUGH A LARGE STRATIFORM PRECIP SHIELD NORTH OF THE MAIN AREA OF CONVECTION...WILL SLIDE ACROSS THE TERMINAL AREA THROUGH THE MID OVERNIGHT HOURS BEFORE BEING KICKED EAST OF THE AREA BY SUNRISE. EXPECT THE MORNING TO EARLY AFTERNOON HOURS TO BE QUIET BUT THEN INCREASING UPPER FORCING SHOULD BRING SCATTERED SHOWERS AND THUNDERSTORMS DURING THE MID AFTERNOON TO MID EVENING. CLOUD CEILINGS SHOULD STAY ABOVE 2 KFT...BUT VISIBILITY VALUES MAY SLIP BELOW 3 MILES AT TIMES. WIDESPREAD RAIN THEN LOOKS TO DOMINATE THE TERMINAL AREA MOST OF THURSDAY NIGHT. && .PREV DISCUSSION... /ISSUED 308 PM CDT WED AUG 13 2008/ SHORT TERM...THROUGH 12Z FRIDAY. THIS PART OF THE FORECAST IS CENTERED ON THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. LOWERED PRECIPITATION CHANCES THIS EVENING...AS MORNING CONVECTION/OUTFLOW HAS REALLY SQUELCHED ANY SHORT TERM LOCAL RISK OF STORMS. LATE TONIGHT...SHORT WAVE NOW FIRING CONVECTION IN WYOMING WILL BE THE TRIGGER MORE STORMS LATE TONIGHT WHICH WILL CLIP THE WESTERN CWFA TOWARD DAWN. THESE WILL BE ENHANCED BY DEVELOPING MORE FAVORABLE JET STREAK LOCATION. DURING THE DAY THURSDAY...SHOWERS AND STORMS LIKELY BE ONGOING MUCH OF THE DAY WESTERN CWFA...WITH LESSER CHANCES EAST. THAT IS UNTIL MAIN UPPER DYNAMICS START TO MORE INTO THE CWFA AHEAD OF ADVANCING UPPER LEVEL LOW PRESSURE. THAT WILL SPELL AN INCREASE IN PRECIPITATION OVER THE EASTERN CWFA. SUPPOSE THERE IS A SMALL RISK FOR A STRONG/SEVERE STORM OR TWO THURSDAY...BUT IF RAIN/CLOUDS GO ALL DAY...THAT WON/T HAPPEN. RAIN SHOULD BE FAIRLY WIDESPREAD THURSDAY NIGHT SO HIGHER POPS ARE IN ORDER...WITH SOME 1 TO 2 INCHES LIKELY ON A LOCALIZED BASIS. LONG TERM...12 FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN REVOLVES AROUND MULTIPLE PRECIPITATION CHANCES THROUGH THE PERIOD...AS AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO IMPACT THE PLAINS. AS FAR AS PRECIPITATION GOES...MID TERM/EXTENDED PERIOD WET RIGHT OFF THE BAT AS ONE PIECE OF ENERGY...IN BETWEEN THE MAIN TROUGH OVER THE GREAT LAKES REGION AND THE LOW PRESSURE SYSTEM APPROACHING FROM THE DAKOTAS AND SURFACE FRONTAL BOUNDARY...CROSSES OVER THE CWA ON FRIDAY. DID TAPER POPS DOWN A BIT FRIDAY NIGHT AND INTO SATURDAY...WITH MODELS IN GOOD AGREEMENT SHOWING THE NORTHERN PLAINS UPPER LEVEL LOW SHIFTING FURTHER WEST BUT DIFFERING SOME ON JUST HOW FAR WEST IT GOES. GFS A BIT FURTHER EAST AT 12Z SATURDAY THAN OTHER MODELS AND NOT QUITE AS WELL DEFINED...CENTERED OVER SW NE/NW KS. OTHERS ARE FURTHER WEST INTO THE ROCKIES...AND THINK THIS WILL LEAD TO MORE SCATTERED PRECIP THAN WHAT WE SEE THU/FRI...WITH BEST CHANCES IN WESTERN/SOUTHERN PORTIONS OF THE CWA. LOOKING INTO THE REST OF THE WEEKEND AND NEXT WEEK...UNSETTLED WEATHER CONTINUES AS MAIN UPPER LEVEL LOW STARTS TO SHIFT CLOSER TO THE CWA. KEPT POPS IN THE 20-30 PERCENT RANGE FOR NOW WITH THE UNCERTAINTY IN REGARD TO THE EVOLUTION OF THE PATTERN FURTHER OUT IN TIME...BUT POTENTIAL IS THERE FOR SOME PRECIP IN EACH PERIOD MAINLY IN THE FORM OF SHOWERS WITH ISOLATED THUNDERSTORMS. THOUGH THERE IS OK AGREEMENT AMONG THE MODELS IN THIS TIMEFRAME WITH THIS SYSTEM...CONFIDENCE IS NOT REAL HIGH WITH TIMING/LOCATION OF PRECIP...AND PINNING EXACT DETAILS DURING THIS FAR OUT IS VERY DIFFICULT. TAPERED DOWN POPS INTO SLIGHT CHANCE EARLY/MID NEXT WEEK AS THIS SYSTEM FINALLY STARTS TO SHIFT NORTHEAST. IN REGARD TO TEMPERATURES THROUGH THE PERIOD...THINK THAT FRIDAY WILL BE THE COOLEST DAY WITH THE HIGHER CHANCES OF PRECIP AND MORE CLOUDS...AND HIGHS WILL STAY IN THE LOWER/MID 70S. KEPT HIGHS GENERALLY IN THE MID/UPPER 70S TO THE LOWER 80S FOR THE REST OF THE PERIOD...BUT AGAIN CONFIDENCE NOT HIGH...HOW THE PRECIP/CLOUDS PLAY OUT THE BIG FACTOR. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 238 PM CDT WED AUG 13 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 238 PM CDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING...WITH A LITTLE MORE WIDESPREAD COVERAGE OF STORMS POSSIBLE AFTER MIDNIGHT...ESPECIALLY WEST OF A LINE FROM KEARNEY NEBRASKA TO STOCKTON KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A STRONG STORM OR TWO COULD DROP SOME NICKEL OR PENNY SIZE HAIL AND PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES CONTINUE THURSDAY AND INTO NEXT WEEK. SEVERE WEATHER REMAINS POSSIBLE THURSDAY AFTERNOON AND EVENING...WITH THE PRIMARY HAZARDS FROM THE STORMS BEING DAMAGING WINDS OF 60 MPH...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR ANY SEVERE WEATHER THURSDAY WILL BE ALONG AND WEST OF HIGHWAY 281. THE WEATHER PATTERN REMAINS ACTIVE THROUGH THE WEEKEND AND INTO MUCH OF NEXT WEEK AS AN UPPER LOW PRESSURE SYSTEM MEANDERS ACROSS OUR REGION. THIS WILL LIKELY BRING A PROLONGED WET PERIOD FOR SOME AREAS... AND AS THE GROUND SATURATES...SOME FLOODING MAY RESULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 903 PM CDT WED AUG 13 2008 NEZ040-041-140245- GREELEY-NANCE- 903 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... EAST CENTRAL GREELEY COUNTY IN CENTRAL NEBRASKA NANCE COUNTY IN CENTRAL NEBRASKA AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CEDAR RAPIDS...OR 35 MILES EAST OF ORD...AND MOVING SOUTHEAST AT 24 MPH. * THE THUNDERSTORM WILL BE NEAR... BELGRADE BY 920 PM CDT FULLERTON BY 945 PM CDT PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1013 PM CDT WED AUG 13 2008 NEZ060-140400- DAWSON- 1013 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF GOTHENBURG...OR 37 MILES NORTHWEST OF LEXINGTON...AND MOVING EAST AT 16 MPH. * THE THUNDERSTORM WILL BE NEAR... GOTHENBURG BY 1045 PM CDT WILLOW ISLAND BY 1100 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220. DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN NORTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1055 PM CDT WED AUG 13 2008 NEZ060-061-072-073-140445- BUFFALO-DAWSON-GOSPER-PHELPS- 1055 PM CDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... WESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF LEXINGTON. NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF OCONTO TO COZAD TO 9 MILES NORTHWEST OF EUSTIS...AND MOVING EAST AT 32 MPH. * THUNDERSTORMS WILL BE NEAR... LEXINGTON BY 1115 PM CDT EDDYVILLE BY 1120 PM CDT SUMNER BY 1135 PM CDT ELM CREEK BY 1145 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 259. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. TORRENTIAL RAINFALL OF 1 TO 2 INCHES IS ALSO POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1252 AM CDT THU AUG 14 2008 KSZ005-017-018-140645- OSBORNE-PHILLIPS-ROOKS- 1252 AM CDT THU AUG 14 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS SOUTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF PHILLIPSBURG. ROOKS COUNTY IN NORTH CENTRAL KANSAS AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENSINGTON TO WEBSTER STATE PARK TO 8 MILES SOUTHEAST OF PENOKEE...AND MOVING SOUTHEAST AT 44 MPH. * THUNDERSTORMS WILL BE NEAR... PALCO BY 100 AM CDT ZURICH BY 105 AM CDT PLAINVILLE BY 110 AM CDT CODELL BY 120 AM CDT NATOMA BY 125 AM CDT WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND GST PHILLIPSBURG 39.75N 99.32W
08/14/2008 M54 MPH PHILLIPS KS AWOS
WIND FROM KPHG AWOS
&&The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 06:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131080.